Nebraska, 2011

Hail and Damaging Winds in Nebraska, June 16, 2011

June 16, 2011 · NWS LBF · 35 events in 10 counties and zones

An unseasonably strong storm system across the central Rockies brought very heavy rain, large hail up to golf ball size, and damaging winds up to 70 mph to much of western and north central Nebraska during the late afternoon and evening hours on June 16th, 2011.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An unseasonably strong storm system across the central Rockies brought very heavy rain, large hail up to golf ball size, and damaging winds up to 70 mph to much of western and north central Nebraska during the late afternoon and evening hours on June 16th, 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 16, 2:11 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 16, 2:11 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
311 PM CDT THU JUN 16 2011

.SYNOPSIS...
H5 CLOSED LOW OVER SOUTHWEST CANADA AND H5 WEAKER CLOSED LOW
MOVING INTO THE OHIO VALLEY. WAVE MOVING INTO SOUTHEAST WYOMING
NORTHEAST COLORADO WITH DEVELOPING ECHOES OVER SAME AREA.

&&

.DISCUSSION...
MODELS AGREE QUITE WELL. HRR LITTLE OVER DONE WITH ECHOES ALREADY
PROGGED TO DEVELOP THIS AFTERNOON OVER CENTRAL CHERRY.

THROUGH 12Z FRIDAY...WATER VAPOR IMAGERY REVEALS A SHORTWAVE TROUGH
WOBBLING ACROSS SOUTHERN ALBERTA AND SASKATCHEWAN...WITH A LOBE OF
ENERGY ROTATING FROM THE MAIN TROUGH INTO SOUTHERN IDAHO.  CLOSER
INVESTIGATION OF THE 1.5 PV PRESSURE SURFACE WOULD SUGGEST A
DISTURBANCE QUICKLY ROUNDING THE BASE OF THE WEST COAST TROUGH
PUSHING EAST INTO SOUTHERN UTAH.  AHEAD OF THESE FEATURES...SURFACE
LOW PRESSURE HAS BEGUN TO DEEPEN OVER THE HIGH PLAINS...WITH
SOUTHERLY RETURN FLOW ACROSS CENTRAL NEBRASKA.  DEW POINTS ARE
SLOWING INCREASING INTO THE LOW TO MID 60S SOUTH OF INTERSTATE 80.
FURTHER NORTH...MID TO UPPER 50S ARE THE NORM.  THE DEEPENING LOW
PRESSURE IS DRAWING A WARM FRONT NORTH...WHICH WAS OBJECTIVELY
ANALYZED OVER KANSAS WITH A SECOND BOUNDARY ANALYZED OVER THE
PANHANDLE OF NEBRASKA.  ALL OF THIS SHOULD COME INTO PLAY THIS
EVENING AS THUNDERSTORMS /SOME OF WHICH MAY BE SEVERE/ LOOK POSSIBLE
ACROSS THE OUTLOOK AREA.

INCREASED LIFT AND THE INFLUENCE OF THE HIGHER TERRAIN OF THE
ROCKIES HAVE ALREADY SPARKED OFF A FEW STRONG STORMS OVER SOUTHERN
WYOMING AND NORTHERN COLORADO.  THE LIFT ASSOCITATED WITH THE
SHORTWAVE TROUGH WILL SHIFT EAST AS DOES A SUBTLE INVERTED
TROUGH/BOUNDARY.  STORMS WILL INITIATE ALONG THE TROUGH OVER THE
PANHANDLE OF NEBRASKA WHERE ML CAPE VALUES OF 1000 TO 2000 J/KG AND
40 TO 50 KTS OF 0-6 KM BULK SHEAR WILL PROMOTE THE POSSIBILITY OF
SEVERE WEATHER.  LARGE HAIL WITH DAMAGING WIND GUSTS APPEAR TO BE
THE PRIMARY THREAT.  HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT
WEST OF HIGHWAY 83...ESPECIALLY GIVEN THE VERY STEEP 0 TO 2 KM LAPSE
RATES AND BACKED LOW LEVEL FLOW.  HOWEVER LCL HEIGHTS WILL REMAIN
FAIRLY HIGH...WITH ONLY MODEST LOW LEVEL CAPE /0 TO 3KM/ OF
GENERALLY LESS THAN 50 J/KG AND T/TD SPREADS THAT REMAIN LARGE.  STORMS
WOULD SHIFT EAST THROUGH THE EVENING WHERE MUCH BETTER INSTABILITY
IS IN PLACE...BUT AS DOES A PRETTY STOUT CAP.  WOULD EXPECT THE
STORMS/NEW CONVECTION TO EVENTUALLY ERODE THE LID LATER THIS
EVENING.  AGAIN STORMS WOULD HAVE THE POTENTIAL TO PRODUCE VERY
LARGE HAIL /GIVEN OVER 4000 J/KG OF CAPE ALREADY PRESENT AND
INCREASING SHEAR ALOFT/.  THE STORMS MORE THAN LIKELY WILL HAVE
TROUBLE ROOTING INTO THE BOUNDARY LAYER TONIGHT...SO THE THREAT OF
TORNADOES IS NOT EXPECTED LATER TONIGHT.  HOWEVER...BUFKIT SOUNDINGS POINT
TO ELEVATED LONG SKINNY CAPE BY 03Z TONIGHT ACROSS THE PLATTE RIVER
BASIN...A CONCERN FOR THE ALREADY SWOLLEN RIVERS OF THE PLATTE
BASIN.  PW VALUES SURGE THIS EVENING TO AOA 1.25 INCHES...WITH THE
NAM CONTINUALLY SUGGESTING OVER 3 INCHES OF QPF FOR THE CITY OF NORTH
PLATTE.  THE NAM SOLUTION IS OVER DOING THE QPF...BUT A QUICK INCH
OR TWO WOULD BE POSSIBLE...ESPECIALLY SINCE A CONVECTIVE COMPLEX
LOOKS PROBABLE.  ALL IN ALL...IT MAY BE A BUSY NIGHT.

PRECIPITATION ENDING OVER NORTH CENTRAL NEBRASKA FRIDAY AFTERNOON
AS UPPER LOW OVER EASTERN MONT ANNA PUSHES A COOL FRONT INTO
MINNESOTA. PARTIAL CLEARING AND TEMPERATURES ONCE AGAIN AROUND 80
ON FRIDAY. RELATIVELY DRY FRIDAY INTO SATURDAY OVER MOST OF THE
FORECAST AREA. WEAK WAVE MOVING ACROSS THE FORECAST AREA ON
SATURDAY AFTERNOON WILL SUPPORT SHOWERS AND THUNDERSTORMS OVER
WESTERN NEBRASKA. ANOTHER NICE WAVE MOVES THROUGH THE FORECAST
AREA SUNDAY NIGHT INTO MONDAY WITH THUNDERSTORMS ALONG THE WARM
FRONT OVER MAINLY NORTHEAST NEBRASKA. H5 LOW DRIFTS OVER MONTANA
SUNDAY THROUGH TUESDAY BEFORE FINALLY DROPPING SOUTHEAST INTO
WESTERN AND NORTH CENTRAL NEBRASKA WEDNESDAY. CLOUDY AND SLIGHTLY
COOLER TUESDAY AND WEDNESDAY AND THEN WARMING TOWARDS THE END OF
THE PERIOD.

&&

.AVIATION...
THE FOCUS FOR THE KLBF AND KVTN TAF FORECAST WILL BE THE POTENTIAL
FOR THUNDERSTORMS THIS EVENING/OVERNIGHT AS STRONG DISTURBANCE IS
EXPECTED TO TRIGGER SCATTERED STRONG TO SEVERE THUNDERSTORMS NORTH
OF A LIFTING WARM FRONT.  CURRENT TAFS WOULD SUGGEST 2SM +TSRA AFTER
02Z FOR KLBF AND 3SM TSRA AT VTN. LARGE HAIL TO THE SIZE OF GOLF
BALLS WITH DAMAGING WIND GUSTS IN EXCESS OF 45KTS WOULD BE POSSIBLE
WITHIN AND NEAR ANY STORM DEVELOPMENT.  THE INITIAL DEVELOPMENT IS
ONGOING ACROSS THE MOUNTAINS OF WYOMING AND COLORADO.  AS THE
DISTURBANCE SHIFTS EAST...FURTHER INITIATION IS EXPECTED TO
COMMENCE LATE AFTERNOON OVER THE HIGH PLAINS OF EASTERN
COLORADO/WESTERN WYOMING.  STORMS WILL CONTINUE EAST EVENTUALLY
COMBINING INTO A CONVECTIVE COMPLEX OVER CENTRAL NEBRASKA THROUGH
06Z.  THEREAFTER CEILINGS AND VISIBILITIES SHOULD LIFT...HOWEVER A
FEW DETERMINISTIC MEMBERS WOULD SUGGEST MVFR STRATUS REMAINING
THROUGH DAWN.  AS OF NOW...WILL RETURN PREVAILING CONDITIONS AT BOTH
TERMINALS TO VFR SHORTLY AFTER 06Z AS SREF PROBS REMAIN BELOW 50
PERCENT FOR THE LOWER FLIGHT CATEGORIES...BUT WILL CONTINUE TO
MONITOR.

&&

.HYDROLOGY...
NEAR STEADY FLOWS ON THE NORTH PLATTE RIVER ABOVE LAKE MCCONAUGHY
CAN BE EXPECTED INTO THIS WEEKEND. SNOW MELT CONTINUES OVER THE
SOURCE REGION OF THE NORTH PLATTE RIVER AND WILL DO SO FOR THE NEXT
SEVERAL WEEKS...THEREFORE RELEASES FROM UPSTREAM RESERVOIRS IN
WYOMING WILL REMAIN HIGH. BELOW LAKE MCCONAUGHY...NO INCREASED
RELEASES ARE PLANNED BELOW LAKE MCCONAUGHY THIS WEEK WITH THE STAGE
EXPECTED TO REMAIN STEADY NEAR 7.5 FEET WITH MAJOR FLOODING TO
CONTINUE. FOR THE PLATTE RIVER NEAR BRADY...A STEADY STAGE NEAR 7.9
FEET IS FORECAST THROUGH SUNDAY WITH MINOR FLOODING TO CONTINUE.

HEAVY RAINFALL ALONG BOTH THE NORTH AND SOUTH PLATTE RIVER BASIN IS
POSSIBLE THROUGH THE OVERNIGHT TONIGHT AS A STRONG DISTURBANCE
SPARKS OFF THUNDERSTORMS THIS EVENING.  DUE TO THE CONVECTIVE NATURE
OF THE STORMS...WIDESPREAD FLOOD POTENTIAL REMAINS LOW.  HOWEVER
SEVERAL MODEL SOLUTIONS SUGGEST THAT ISOLATED THUNDERSTORMS WILL
CONGEAL INTO A CONVECTIVE COMPLEX WHICH WOULD HAVE THE POTENTIAL TO
DROP A QUICK INCH OR TWO OF RAINFALL ON THE ALREADY SWOLLEN RIVER
BASINS OF THE NORTH PLATTE AND PLATTE RIVER.  WILL NOT ISSUE A FLASH
FLOOD WATCH FOR THE RIVER...DUE TO UNCERTAINTY IN THE CONVECTIVE
NATURE OF STORMS AND THE FACT THAT THE RIVER IS ALREADY AT FLOOD
STAGE.  BUT...COMMUNITIES AND TOWNS SUCH AS THE CITY OF NORTH PLATTE
MAY NEED A QUICK URBAN FLOOD ADVISORY TONIGHT...AS IMPLEMENTED FLOOD
CONTROL PROCEDURES MAY CAUSE STREET FLOODING IN LOW LYING AREAS.  OF
COURSE THIS WOULD BE HIGHLY DEPENDENT ON THE DEVELOPMENT OF STORMS
TONIGHT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
10 PM CDT /9 PM MDT/ THIS EVENING FOR NEZ004>006-008-022>026-035>037-056>058-094.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...JACOBS
Hazardous weather outlook, Jun 16, 2:40 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT THU JUN 16 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-172045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
340 PM CDT THU JUN 16 2011 /240 PM MDT THU JUN 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP AND MOVE INTO THE
EASTERN PANHANDLE AND SOUTHWEST NEBRASKA AFTER 4 PM MDT. THE
THUNDERSTORMS WILL BE CAPABLE OF LARGE HAIL TO THE SIZE OF GOLF
BALLS...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND POSSIBLY
ISOLATED TORNADOES. THE GREATEST THREAT OF SEVERE
WEATHER...INCLUDING ISOLATED TORNADOES WILL BE ALONG AND WEST OF
HIGHWAY 61 FROM EARLY TO MID EVENING. THEN...FROM THE LATE EVENING
AND OVERNIGHT HOURS...THE STORMS ARE LIKELY TO CONGEAL INTO A
LARGE CLUSTER OF STORMS AND TRACK NORTHEAST. THE THREAT OF LARGE
HAIL AND DAMAGING WIND GUSTS REMAIN. ALSO...VERY HEAVY RAINFALL OF
GREATER THAN AN INCH CAN BE EXPECTED WITHIN THUNDERSTORM
DEVELOPMENT. THIS MAY LEAD TO FLASH FLOODING...ESPECIALLY IN AREAS
WHERE RIVER LEVELS REMAIN HIGH FROM SPRING SNOW MELT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THROUGHOUT THE WEEKEND. A FEW OF THE STORMS MAY BECOME
SEVERE...ALTHOUGH GENERAL THUNDERSTORMS WILL BE MOST COMMON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING ACROSS THE
OUTLOOK AREA...ESPECIALLY FOR COUNTIES NEAR AND WEST OF HIGHWAY
61. SPOTTERS ARE ENCOURAGED TO RELAY SEVERE HAIL...SEVERE WIND AND
ANY TORNADO REPORTS TO THE NATIONAL WEATHER SERVICE IN NORTH
PLATTE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Special weather statement, Jun 16, 3:51 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
451 PM CDT THU JUN 16 2011

NEZ094-162230-
WESTERN CHERRY NE-
351 PM MDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 430
PM MDT...

AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIGHWAY 61 CROSSING THE NIOBRARA RIVER...OR
30 MILES EAST OF GORDON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MERRIMAN...
  ELI...
  NENZEL...
  CODY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Local storm report, Jun 16, 4:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
508 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             9 SE MERRIMAN           42.83N 101.57W
06/16/2011  E0.50 INCH       CHERRY             NE   PUBLIC

&&

JAHSENMA

The radar

The North Platte radar (KLNX), 129 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

19 hail, 15 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Cherry

When
June 16, 4:30 PM CST
Where
Cherry County, 3.45 mi S of Eli
Measured
1 in hail
Reported by
Public
Coordinates
42.900, -101.500

Hail, Cherry

When
June 16, 4:30 PM CST
Where
Cherry County, 4 mi SSE of Eli
Measured
1 in hail
Reported by
Public
Coordinates
42.900, -101.460

Hail, Cherry

When
June 16, 4:41 PM CST
Where
Cherry County, 8.18 mi SSE of Eli
Measured
1.25 in hail
Reported by
Public
Coordinates
42.840, -101.440

Hail, Cherry

When
June 16, 4:41 PM CST
Where
Cherry County, 20 mi SSW of Merriman
Measured
1.5 in hail
Reported by
Public
Coordinates
42.653, -101.851

Hail, Cherry

When
June 16, 5:00 PM CST
Where
Cherry County, 5.61 mi W of Cody
Measured
0.75 in hail
Reported by
Public
Coordinates
42.920, -101.360

Hail, Cherry

When
June 16, 5:10 PM CST
Where
Cherry County, 20 mi SSW of Merriman
Measured
1.5 in hail
Reported by
Public
Coordinates
42.653, -101.851

Public reported 1.5 inch diameter hail.

Hail, Sheridan

When
June 16, 4:35 PM MST
Where
Sheridan County, 15.78 mi SSE of Clinton
Measured
1 in hail
Reported by
Public
Coordinates
42.570, -102.200

Public reported 1 inch hail with winds up to 40 mph.

Thunderstorm Wind, Garden

When
June 16, 4:35 PM MST
Where
Garden County, 24 mi N of Oshkosh
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.767, -102.330

Public estimated 60 mph winds with 4 inch diameter branches broken off.

Hail, Sheridan

When
June 16, 4:50 PM MST
Where
Sheridan County, 13.74 mi SSE of Gordon
Measured
1 in hail
Reported by
Public
Coordinates
42.610, -102.120

Hail, Cherry

When
June 16, 6:30 PM CST
Where
Cherry County, 9.48 mi SSW of Eli
Measured
0.88 in hail
Reported by
Public
Coordinates
42.820, -101.560

Thunderstorm Wind, Cherry

When
June 16, 6:30 PM CST
Where
Cherry County, 35 mi S of Merriman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.413, -101.700

Tree branches estimated at 5 inches were down due to high winds.

Thunderstorm Wind, Arthur

When
June 16, 5:35 PM MST
Where
Arthur County, 2.93 mi WNW of Arthur
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.590, -101.750

Public also reported hail up to quarter size.

Hail, Arthur

When
June 16, 5:55 PM MST
Where
Arthur County, 6.24 mi N of Arthur
Measured
1 in hail
Reported by
Public
Coordinates
41.660, -101.690

Thunderstorm Wind, Arthur

When
June 16, 5:55 PM MST
Where
Arthur County, 6.24 mi N of Arthur
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.660, -101.690

Public reported winds estimated at 70 mph.

Hail, Arthur

When
June 16, 5:57 PM MST
Where
Arthur County, 9.3 mi E of Arthur
Measured
1 in hail
Reported by
Public
Coordinates
41.570, -101.520

Public reported 1 inch hail with estimated 60 mph wind gusts.

Thunderstorm Wind, Cherry

When
June 16, 6:58 PM CST
Where
Cherry County, 31.11 mi SW of Merritt Res
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.290, -101.330

Cooperative observer estimated 60 mph winds.

Heavy Rain, Deuel

When
June 16, 6:18 PM MST
Where
Deuel County, 7.25 mi SW of Chappell
Reported by
Public
Coordinates
41.020, -102.560

One inch of rain fell in 20 minutes with some pea size hail.

Hail, Deuel

When
June 16, 6:20 PM MST to 6:25 PM MST
Where
Deuel County, 4.15 mi S of Chappell
Measured
0.88 in hail
Reported by
Public
Coordinates
41.040, -102.470

Nickel size hail fell for 5 minutes.

Thunderstorm Wind, Cherry

When
June 16, 7:20 PM CST
Where
Cherry County, 11.47 mi SSE of Merritt Res
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.470, -100.870

Public estimated 60 mph wind gusts.

Hail, Deuel

When
June 16, 6:22 PM MST
Where
Deuel County, 2.76 mi N of Chappell
Measured
1 in hail
Reported by
Public
Coordinates
41.140, -102.470

Thunderstorm Wind, Deuel

When
June 16, 6:25 PM MST
Where
Deuel County, Chappell
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.100, -102.470

Thunderstorm winds estimated at 65 mph caused a trampoline to take flight and hit a house damaging an outside faucet and gutter. Trampoline tumbled downhill from the house.

Thunderstorm Wind, Deuel

When
June 16, 6:35 PM MST
Where
Deuel County, 5.25 mi E of Chappell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.090, -102.370

Porch was blown off of house from damaging thunderstorm winds.

Thunderstorm Wind, Cherry

When
June 16, 7:45 PM CST
Where
Cherry County, 12.28 mi NNE of Brownlee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.450, -100.550

Public reported 60 mph thunderstorm wind gusts.

Thunderstorm Wind, Perkins

When
June 16, 6:50 PM MST
Where
Perkins County, 5.63 mi N of Brandon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.880, -101.880

Public reported 60 mph thunderstorm wind gusts.

Thunderstorm Wind, Cherry

When
June 16, 7:58 PM CST
Where
Cherry County, Valentine
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

Valentine ASOS recorded a measured gust of 74 mph.

Hail, Perkins

When
June 16, 7:00 PM MST
Where
Perkins County, 4.4 mi WNW of Grant
Measured
1 in hail
Reported by
Public
Coordinates
40.870, -101.800

Thunderstorm Wind, Perkins

When
June 16, 7:00 PM MST
Where
Perkins County, 4.4 mi WNW of Grant
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.870, -101.800

Public estimated wind gusts of at least 60 mph along with quarter sized hail.

Thunderstorm Wind, Brown

When
June 16, 8:00 PM CST
Where
Brown County, 18.05 mi SSW of Ainsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.310, -99.990

Public reported estimated 60 mph wind gusts which caused 3 to 4 inch tree branches to snap off.

Hail, Perkins

When
June 16, 7:09 PM MST
Where
Perkins County, Grant
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.850, -101.720

Hail, Perkins

When
June 16, 7:10 PM MST
Where
Perkins County, Grant
Measured
1.25 in hail
Reported by
Public
Coordinates
40.850, -101.720

Large marble to half dollar sized hail nearly covered the ground in Grant.

Thunderstorm Wind, Brown

When
June 16, 8:15 PM CST
Where
Brown County, 7 mi NW of Ainsworth
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
42.622, -99.947

Wind gusts to 63 mph were measured by automatic equipment at the Ainsworth municipal airport.

Hail, Perkins

When
June 16, 7:34 PM MST
Where
Perkins County, 4.86 mi N of Madrid
Measured
0.88 in hail
Reported by
Public
Coordinates
40.920, -101.540

Hail, Keith

When
June 16, 7:49 PM MST
Where
Keith County, Paxton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.130, -101.370

Hail, Lincoln

When
June 16, 9:12 PM CST
Where
Lincoln County, 10.34 mi NNW of Wellfleet
Measured
1 in hail
Reported by
Public
Coordinates
40.890, -100.800

Mostly nickel sized hail along with very heavy rain at time of report.

Thunderstorm Wind, Frontier

When
June 16, 9:15 PM CST
Where
Frontier County, Stockville
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.530, -100.380

Cooperative observer in Stockville estimated winds in excess of 60 mph with several tree limbs down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308264, 308266, 308265, 308267, 308268, 308299, 308269, 308287, 308273, 308270, 308284, 308283, 308272, 308286, 308271, 308285, 308282, 308275, 308288, 308274, 308294, 308289, 308291, 308292, 308290, 308276, 308293, 308295, 308277, 308278, 308296, 308279, 308280, 308281, 308298.